Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 140, NWS Kansas City, MO

June 6, 2006Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 6, 2006, 8:49 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2006, 8:49 PM CDT (01:49 UTC)
Expired
Jun 6, 2006, 9:23 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:56 PM CDTSevere Thunderstorm WatchSPC5 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:15 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 4:15 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT TUE JUN 6 2006

.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORT TERM FOCUSING ON THE FRONTAL
BOUNDARY CURRENTLY DROPPING THROUGH FORECAST AREA. FRONTAL BOUNDARY
HAS BEEN FAIRLY DIFFUSE WITH POOR SURFACE CONVERGENCE ALONG IT IN
THE FORECAST AREA. PLENTY OF LOW LEVEL MOISTURE PRODUCED AN
EXTENSIVE CU FIELD AHEAD OF THE FRONT...BUT SEEING LITTLE IN
VERTICAL DEVELOPMENT IN THIS CU FIELD DESPITE CAPES IN THE 2500 TO
3000 J/KG RANGE AND LITTLE OR NO CAP.  LAPSE RATES ARE NOT VERY
IMPRESSIVE AND HAVE TO ATTRIBUTE LACK OF DEVELOPMENT TO THAT...THE
POOR SURFACE CONVERGENCE AND LACK OF ANY SIGNIFICANT UPPER SHORT
WAVE. WITH THAT SAID...HAVE SEEN SOME SPOTTY DEVELOPMENT DURING THE
LAST HOUR IN EASTERN AREAS AND ALONG THE FRONT. FRONT IS STILL
JUST THROUGH NORTHWEST CORNER OF MISSOURI...SO WILL LEAVE POPS IN
THROUGH THE EVENING HOURS UNTIL FROM CAN FINAL EXIT THE REGION.

AFTER TONIGHT...UPPER PATTERN SHOWS SIGNIFICANT UPPER RIDGING IN
CENTRAL PART OF COUNTRY WITH FORECAST AREA ON THE PERIPHERY. THIS
WILL MEAN...WEAK SHORT WAVES THAT MAY OVER TOP THE RIDGE AND HEAD
SOUTHEAST IN THIS FLOW WILL HAVE THE POTENTIAL OF SETTING OFF
STORMS. GFS CONTINUES TO ADVERTISE ONE SUCH WAVE ON THURSDAY. FOR
NOW WILL ONLY PUT IN SLIGHT CHANCE POPS AS THERE IS MUCH UNCERTAINTY
ON THE TRACK AND TIMING OF THIS WAVE...BUT IS SOMETHING THAT WILL
NEED TO BE WATCHED.

OVER THE WEEKEND...LONGER RANGE MODELS NOT IN GREAT AGREEMENT WITH
PATTERN.  WILL TREND TOWARD THE GFS SOLUTION WHICH KEEPS A FRONTAL
BOUNDARY AROUND THE REGION AS UPPER RIDGE IS BROKEN DOWN BY A SERIES
OF SHORT WAVES...WITH A POSSIBILITY OF A STRONGER WAVE MOVING INTO
THE NORTHERN PLAINS BY TUESDAY MORNING. MORE LIKELY AREA TO SEE
PRECIPITATION WITH THIS PATTERN WILL BE NORTHERN PORTIONS OF
FORECAST AREA...SO WILL INTRODUCE POPS LATE IN THE WEEKEND AND
CONTINUE THIS TREND INTO TUESDAY MORNING. LATER FORECASTS MAY HAVE
TO BE EVEN MORE AGGRESSIVE WITH THESE POPS IF THIS PATTERN TRULY
SETS UP...AS IT IS DEFINITELY A FAVORABLE ONE FOR GETTING MCS
DEVELOPMENT ACROSS THE REGION.

TEMPERATURES WISE...NOT SEEING ANY REAL COOL DOWN EVEN AFTER THE
FRONT COMES THROUGH TONIGHT AS CLEAR SKIES HAS ALLOWED SUNSHINE TO
ALREADY MODIFY THIS AIR MASS. THIS WEEKEND WE MAY SEE A SIGNIFICANT
WARM UP IN AREAS SOUTH OF THE FRONT. BIG QUESTION ON EXACTLY WHERE
THIS BOUNDARY WILL BE SITTING...SO WILL NOT GO TOO EXTREME WITH
TEMPERATURES...BUT COULD EASILY SEE SOME WELL INTO THE 90S IN
SOUTHERN PARTS OF FORECAST AREA OF FRONT SETS UP A LITTLE FURTHER TO
THE NORTH AND CURRENTLY EXPECTING.

PC

&&

.PREV DISCUSSION...
407 AM CDT TUE...
MESOSCALE CONVECTIVE VORTEX (MCV) WHICH TRAVERSED WRN MISSOURI LAST
EVENING...AND ASSOCIATED THUNDERSTORMS HAVE SINCE DISSIPATED OVER
SERN MISSOURI EARLY THIS MORNING WITH SHORTWAVE RIDGING BUILDING
OVER EASTERN KANSAS AND WESTERN MISSOURI IN ITS WAKE. NET EFFECT IS
A DUAL CONVECTIVE COMPLEX STRUCTURE WITH ONE MCS OVER NERN IOWA AND
A LARGER COMPLEX OVER E CNTRL KANSAS...WITH NRN MISSOURI LEFT HIGH
AND DRY IN THE MIDDLE. THIS HAS ALLOWED FOR A SLIGHTLY SLOWER
FRONTAL PROGRESSION WITHOUT THE AID OF CONVECTIVE PRESSURE RISES TO
PROPAGATE THE FRONT. MODELS APPEAR TO HAVE A HANDLE ON THE SLOWER
FRONTAL MOTION WHICH WILL HAVE SIGNIFICANT RAMIFICATIONS ON POSSIBLE
THUNDERSTORM DEVELOPMENT LATER THIS MORNING AND AFTERNOON.

WITH LITTLE IN THE WAY OF CONVECTIVE DEBRIS THIS MORNING...
TEMPERATURES SHOULD WARM FAIRLY QUICKLY...CREATING A MODERATELY
UNSTABLE ATMOSPHERE. NAM...GFS...RUC...AND NMM WRF ALL INDICATE
THUNDERSTORM DEVELOPMENT AS EARLY AS LATE MORNING ALONG THE FRONTAL
BOUNDARY BEGINNING ALONG THE MISSOURI/IOWA BORDER AND BUILDING BACK
SOUTHWESTWARD TOWARDS THE KC METRO AREA ALONG THE FRONT. DESPITE
MARGINAL WIND SHEAR (0-6 KM BULK SHEAR NEAR 30 KT) LIMITING
SUPERCELLULAR DEVELOPMENT...MLCAPES AOA 2000 J/KG...STEEP MIDLEVEL
LAPSE RATES WITH THE PRESENCE OF A DRYING LAYER...AND SURFACE T/TD
SPREADS 15-20F WILL SUPPORT SCATTERED PULSE/MULTICELL SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL. PW VALUES NEAR
1.5 INCHES INDICATE HEAVY RAINFALL IS ALSO POSSIBLE...ALTHOUGH
FLOODING THREAT MAY BE LIMITED AS STORMS PROPAGATE TO THE SOUTHEAST
AT 15 TO 20 MPH.

FRONT SHOULD CLEAR ALL BUT CENTRAL MISSOURI THIS EVENING...USHERING
IN A DRIER MORE STABLE AIRMASS. H8 TEMPS NEAR +18C WEDNESDAY SHOULD
SUPPORT HIGH TEMPS NEAR OR SLIGHTLY ABOVE 90 DEGREES OVER A LARGE
PORTION OF THE AREA. NORTHWEST FLOW ALOFT CONTINUES THROUGH THURSDAY
WITH THE GFS HINTING AT MCS DEVELOPMENT EARLY THURSDAY MORNING OVER
NEBRASKA...GENERATING YET ANOTHER MCV HEADED TOWARDS NORTHWEST
MISSOURI. AT THIS TIME...CONFIDENCE IN SUCH A FEATURE IS NOT
GREAT...SO ONLY PAINTED IN SLGT CHANCE POPS IN THE GRIDS. IF
SUBSEQUENT MODEL RUNS SHOW ANY TYPE OF CONTINUITY...THUNDERSTORM
WORDING WILL NEED TO BE INTRODUCED FOR THURSDAY MORNING...AND
POSSIBLY AFTERNOON.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jun 6, 1:01 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT TUE JUN 6 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BUILD ALONG A SLOW MOVING COLD FRONT
FROM SOUTHEAST IOWA...ACROSS NORTH CENTRAL MISSOURI TOWARD NORTHEAST
KANSAS THIS AFTERNOON. THE THUNDERSTORMS WILL DEVELOP BACK TO THE
SOUTHWEST ALONG THE FRONT THROUGH THE AFTERNOON...AND GRADUALLY SHIFT
SOUTH AS THE FRONT PROGRESSES TOWARD CENTRAL MISSOURI. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS UP TO 70 MPH
AND HAIL TO THE SIZE OF GOLFBALLS POSSIBLE WITH THE STRONGEST STORMS.
HEAVY RAINFALL MAY ALSO POSE A THREAT...MAINLY OVER THE AREAS OF
EASTERN KANSAS AND WESTERN MISSOURI THAT RECEIVED HEAVY RAINS LAST
EVENING.

THE STORMS MAY LAST INTO THE EARLY EVENING HOURS ACROSS PORTIONS OF
CENTRAL MISSOURI...BEFORE THE FRONT CLEARS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS IN ASSOCIATION WITH A FRONTAL
BOUNDARY...FORECAST TO BECOME SITUATED ACROSS NORTHERN MISSOURI
EARLY NEXT WEEK. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THE EARLY
EVENING...SOUTH OF A LINE FROM ST. JOSEPH TO PRINCETON.

STOFLET

In the hours before

Special weather statement, Jun 6, 7:12 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT TUE JUN 6 2006

MOZ024-025-032-070100-
CHARITON-LINN-MACON-
712 PM CDT TUE JUN 6 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CHARITON...SOUTHEASTERN
LINN AND SOUTHWESTERN MACON COUNTIES UNTIL 800 PM CDT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROOKFIELD...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  8 MILES SOUTHWEST OF BUCKLIN BY 725 PM CDT.
  MARCELINE BY 730 PM CDT.

THE TOWN OF ROTHVILLE IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THIS STORM WHICH WILL
GREATLY REDUCE VISIBILITIES FOR A TIME AND MAY PRODUCE PONDING OF
WATER ON ROADWAYS.

PC
Local storm report, Jun 6, 7:17 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             6 W SPRING HILL         39.87N 93.76W
06/06/2006  E1.75 INCH       LIVINGSTON         MO   PUBLIC

            PEA TO GOLFBALL SIZE HAIL COVERED GROUND

&&

MJ
Local storm report, Jun 6, 7:20 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             BROOKFIELD              39.79N 93.08W
06/06/2006  E1.00 INCH       LINN               MO   TRAINED SPOTTER

            ALSO REPORTED 50 MPH WINDS. FROM ESPOTTER.

&&

HUDSON
Local storm report, Jun 6, 7:23 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     BROOKFIELD              39.79N 93.08W
06/06/2006  E60 MPH          LINN               MO   BROADCAST MEDIA

            REPORTED BY KZBK-FM

&&

HUDSON
Special weather statement, Jun 6, 8:32 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT TUE JUN 6 2006

MOZ038-044-070215-
JOHNSON-LAFAYETTE-
832 PM CDT TUE JUN 6 2006

...SIGNIFICANT WEATHER ALERT FOR LAFAYETTE AND NORTHERN JOHNSON
COUNTIES UNTIL 915 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORDER TO ODESSA...
OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF HIGGINSVILLE TO
ODESSA...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  CORDER BY 840 PM CDT.
  ALMA BY 850 PM CDT.
  CONCORDIA BY 910 PM CDT.

THE TOWNS OF AULLVILLE AND FAYETTEVILLE ARE ALSO IN THE PATH OF THESE
STORMS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

CUTTER
Special weather statement, Jun 6, 8:34 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 PM CDT TUE JUN 6 2006

MOZ039-070215-
SALINE-
834 PM CDT TUE JUN 6 2006

...SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY UNTIL 915 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MALTA BEND...OR 11 MILES NORTHWEST OF
MARSHALL...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  MALTA BEND BY 840 PM CDT.
  MARSHALL BY 910 PM CDT.

THE TOWNS OF GRAND PASS AND MOUNT LEONARD ARE ALSO IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:35 PM CDTSevere Thunderstorm WarningEAXChariton, Linn40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.